How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4506
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I have an 11year old son who is diagnosed as MR with a IQ of

This answer was rated:

I have an 11year old son who is diagnosed as MR with a IQ of 48, along with conduct disorder. He is on Haloperidol 2mg 3 times a day. He started taking this med in Nov 2012, due to harming himself and a tic he developed. As a result of the Haloperidol he has gained 25lbs and he is only 52" tall so he is bordering on obese. His tic and harmful behaviors have ceased, but his outbursts have not. He still has what we call uncontrolable tantrums, he is maintained in a self contained class room where he does well, at home not so much. We are looking for an alternative to the Haloperidol as he is starting to suffer from severe muscle pain in his legs, uncontrolled muscle spasms in his legs, and we see a definite decrease in his cognitive abilities. He also takes Vistaril, Vyvanse, Clonidine, Toprimate, & Trazadone in PM for sleep. We are looking for a possible alternative to the Haloperidol, because of the side effects we seem to be seeing, we have also found he has become severely paranoid since he started this medication. The haloperidol was a last resort before we were possible going to have to place him outside of the home. He has Family Based therapy who come into our home 2-3 times a week to work with him, and he sees his physician once a month. Do you have any suggestions or looking at this are we missing something that we should be doing for him. We are very concerned frustrated parents. Thank You for you time and consideration. Mom

Hi there,

 

Welcome to Just answer !

 

I am sorry to learn about the condition of your son and I empathize with you. Well it is really very tough at times to counter the behavioral component of MR, plus the anti psychotic drugs like haloperidol although effective but come with certain side effects which at times can compromise health of the child.

 

So I believe the safest anti psychotic with least side effects and decent efficacy in controlling ( not as effective as haloperidol but still effective enough ) behavioral component of MR is Abilify ( aripiprazole ) , to be started at low dose of 2 mg/ day as a single night time dose and after 1 week raising the dose to 5 mg / day and then after 10 days further upping the dose to 10 mg / day and then maintaining on this dose. At this dose the child is most likely to respond but gradual titration of the dose is necessary to let his body adapt to the drug at increasing dosage.

 

Also it is essential to discuss with his doctor about bringing him off haloperidol first by slowly tapering it's dose over course of 2 weeks and then starting him on abilify in the above mentioned pattern . Abilify usually does not cause weight gain and has safest side effect profile.

 

Kindly discuss this with his treating doctor and do the needful changes.

 

I hope this helps.

 

Wish you and your son all the best.

 

Please kindly leave a Positive rating if you are satisfied with the answer as only then will I be credited for my service.

 

If there is any further assistance needed please feel free to ask using the reply button.

 

Regards..

 

 

Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions